Improved Control of Tyrosine Kinase Inhibitor-Induced Diarrhea with a Novel Chloride Channel Modulator: A Case Report

Claire Greene1, Brigid Barlesi2, Sigrid Tarroza-David2

  • 1Division of Hematology and Oncology, Helen Diller Family Comprehensive Cancer Center, University of California, San Francisco, California, USA.

Oncology and Therapy
|April 7, 2021
PubMed

Insights

Severe diarrhea from tyrosine kinase inhibitors (TKIs) can limit cancer treatment. This case study shows crofelemer effectively managed TKI-induced diarrhea, allowing continued cabozantinib therapy for metastatic renal cell carcinoma.

Area of Science:

  • Oncology
  • Gastroenterology
  • Pharmacology

Background:

  • Tyrosine kinase inhibitors (TKIs) are effective cancer therapies but often cause treatment-related diarrhea.
  • Diarrhea can lead to dose reductions or treatment discontinuation, impacting patient outcomes.
  • Metastatic papillary renal cell carcinoma (RCC) is a challenging diagnosis requiring effective systemic therapy.

Purpose of the Study:

  • To present a case of managing severe, refractory diarrhea induced by tyrosine kinase inhibitors (TKIs) in a patient with metastatic renal cell carcinoma.
  • To evaluate the efficacy of off-label crofelemer administration for TKI-induced diarrhea.
  • To explore strategies for maintaining TKI therapy despite significant gastrointestinal side effects.

Main Methods:

  • A 72-year-old patient with metastatic papillary RCC, recurrent after nephrectomy, was treated with multiple TKIs.
  • The patient experienced severe, refractory diarrhea during cabozantinib therapy, necessitating dose adjustments.
  • Off-label crofelemer was administered to manage the treatment-related diarrhea.

Main Results:

  • Cabozantinib treatment led to a clinical response with nodal metastatic disease shrinkage.
  • Severe diarrhea refractory to conventional management required dose holds and reductions of cabozantinib.
  • Crofelemer administration successfully controlled the diarrhea, enabling cabozantinib dose escalation and continuation.

Conclusions:

  • Crofelemer represents a potential therapeutic option for managing severe TKI-induced diarrhea.
  • Effective management of treatment-related diarrhea can facilitate sustained TKI therapy and improve patient outcomes.
  • This case highlights the importance of addressing side effects to optimize cancer treatment efficacy.

Related Concept Videos

Drugs for Treatment of Diarrhea-Predominant IBS01:17

Drugs for Treatment of Diarrhea-Predominant IBS

Diarrhea-predominant irritable bowel syndrome (IBS-D) is a subtype of IBS characterized primarily by frequent, loose, or watery stools, abdominal pain, and abdominal discomfort. Therapeutic approaches to managing IBS-D include dietary changes, stress management techniques, and pharmaceutical interventions.
Two specific drugs used in the treatment are alosetron (Lotronex) and eluxadoline (Viberzi). Alosetron, a 5-HT3 antagonist, works by slowing the movement of stools in the gut, reducing bowel...
400
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists01:27

Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists

5-HT3 receptor antagonists, such as dolasetron, granisetron (Kytril), ondansetron (Zofran), and palonosetron (Axoli), are crucial in managing chemotherapy-induced nausea and vomiting (CINV) and postoperative nausea. These drugs selectively block 5-HT3 receptors in the visceral vagal and spinal afferent nerves, chemoreceptor trigger zone, and the vomiting center. They have a rapid onset of action and can be given as a single dose before chemotherapy. Ondansetron and granisetron, in particular,...
422
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists01:28

Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists

Neurokinin 1 (NK1) receptors are distributed across the GI tract, vagal afferents, and key CNS regions including the central vomiting center and chemoreceptor trigger zone (CTZ) Chemotherapy agents stimulate enterochromaffin cells in the gastrointestinal (GI) tract to release large amounts of substance P (SP). SP is a neuropeptide released by specific sensory nerves in response to many different stressors, including those in the GI mucosa affected by chemotherapy.  SP binds and activates...
333
Chemotherapy-Induced Nausea and Vomiting: Dopamine Receptor Antagonists01:29

Chemotherapy-Induced Nausea and Vomiting: Dopamine Receptor Antagonists

Dopamine receptor antagonists, also known as antipsychotic agents, are critical in managing chemotherapy-induced vomiting. These antiemetic agents block dopamine receptors in the chemoreceptor trigger zone (CTZ), inhibiting signal transmission to the vomiting center. Antipsychotic agents encompass phenothiazines (PTZ), butyrophenones, benzamides, and thienobenzodiazepines (Zyprexa), which are utilized for their antiemetic and sedative properties.
Phenothiazines, such as prochlorperazine...
589
Drugs Affecting GI Tract Motility: Antimicrobials as Antidiarrheal Agents01:18

Drugs Affecting GI Tract Motility: Antimicrobials as Antidiarrheal Agents

Acute diarrhea, a common gastrointestinal disturbance, is characterized by the rapid evacuation of fluid stools, leading to an excessive weight in fluid. This condition typically arises from disorders affecting intestinal water and electrolyte transport. It can be triggered by an increased osmotic load within the intestine, excessive secretion of electrolytes and water, mucosal exudation of protein and fluid, or altered intestinal motility. The primary risks of acute diarrhea are dehydration...
278
Treatment for Pulmonary Arterial Hypertension: Receptor Tyrosine Kinase Inhibitors and Calcium Channel Blockers01:26

Treatment for Pulmonary Arterial Hypertension: Receptor Tyrosine Kinase Inhibitors and Calcium Channel Blockers

Receptor tyrosine kinase inhibitors (TKIs) and calcium channel blockers (CCBs) are two critical categories of drugs employed in the treatment of pulmonary artery hypertension (PAH). PAH is a disease that causes high blood pressure in the pulmonary arteries, resulting in chest pain, fatigue, and shortness of breath.
TKIs, such as imatinib (Gleevec), are particularly effective in tackling the growth and mitogenic factors that become upregulated in PAH patients. These factors contribute to the...
305